Minding Your Weight or Loss
Always check with your healthcare advisor or physician before undertaking any change in diet including sodium, salt and other ingredients. If you have a hard time remembering to take your medication daily, it can cause some issues, especially if you are trying to manage a serious health condition. Did you know that it can also affect your weight as well? There are a lot of supplements and weight loss medications out there, but there are far more medications that are taken for many different health issues that can cause weight loss or weight gain as a side effect. These medications will not be prescribed for weight loss or weight gain, but can definitely have an effect on someone who is having issues managing their weight. If the weight changes are too fast or too drastic, it is sometimes necessary to have your doctor look at alternative medications.
Steroids and Corticosteroids
Corticosteroids are commonly called Steroids in the medical community. It references the medications that are used for anti-inflammation and not the steroids (Anabolic or androgenic) used to hulk up at the gym. Corticosteroids, or just Steroids, are found in just about every form imaginable and are used for almost any medical condition possible. They are prescribed short or long term and are infamous for weight gain. When steroids are prescribed for life, often in cases of autoimmune disorders, weight gain can be one of the most devastating side effects. Weight management and diet restrictions are important to control the weight fluctuations. Unfortunately, there is not always an alternative medication to Steroids.
Anti-depressants and Mood Stabilizers
Certain classes of anti-depressant, bi-polar disorder, and other mood altering medications can cause a weight gain on top of the weight fluctuations that result from the condition itself. Some people may decide that the weight changes are worse than the reason they are taking the medication, which may be true, but do not stop taking the medication without first speaking to your doctor. Many times, there are other medications that will treat the same condition without the same side effects.
Some thyroid medications can cause quick weight changes. Treatment for an underactive thyroid can cause weight loss that evens out as the body becomes accustomed to the medication. The dose gradually changes until the thyroid has successfully been regulated on a specific dose. It is entirely possible that if you recently (or over the last few years) gained a lot of weight and were just diagnosed with a thyroid condition, that those two issues are related. The opposite can also happen; weight gain can be a side effect for a treated overactive thyroid.
Weight Management Medications
Weight Management Medications are prescribed to help with weight management and have very specific requirements before a doctor will even mention them. There are some medical conditions that make people ineligible for these medications and they require some serious life style changes. It is very important to follow all the directions with these prescriptions including taking the medications according to dosage instructions.
It is important with all health conditions to take the prescribed medication just as directed; however, if someone has a hard time remembering to take it every day, there can be side effects. When medications change or are giving incorrectly, the body can suffer and that includes sudden changes in weight change. One of the most important steps in weight management is to make sure medication is consistent and correct.